North Carolina, 2024

Rip Currents in North Carolina, August 17, 2024

August 17, 2024 · NWS ILM · 2 events in 2 counties and zones

Strong swells from distant Hurricane Ernesto led to strong rip currents, multiple rescues, and one drowning in southeast North Carolina.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong swells from distant Hurricane Ernesto led to strong rip currents, multiple rescues, and one drowning in southeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 17, 8:52 AM EST, 8 minutes earlier.

Area forecast discussion, Aug 17, 8:52 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
952 AM EDT Sat Aug 17 2024

.SYNOPSIS...
High pressure near the coast will move increasingly offshore
this weekend ahead of an approaching cold front. Increasing
humidity with shower and thunderstorm chances are expected from
Sunday into early next week. Behind the front, slightly cooler
and drier conditions will return for midweek. Continued swell
from Hurricane Ernesto will keep bringing dangerous rip currents
to all area beaches through Monday.

&&

.UPDATE...
The High Surf Advisory for Pender and New Hanover counties (for
breaking waves up to 6 feet) has been extended until 8PM this
evening. A Coastal Flood Advisory has been issued for both New
Hanover and Brunswick sides of the Lower Cape Fear River for
minor flooding with this evening's high tide.

&&

.NEAR TERM /THROUGH TONIGHT/...
No activity expected headed into the daybreak hours as showers
to our NW have collapsed. Shortwave energy pushing in ahead of a
trough in the Midwest will make its way to our area this
evening along with recovering moisture around the offshore high.
Activity at this time looks to form around the Piedmont, with
rain chances isolated to our inland areas. Into tonight, another
round of showers/storms could form to our west headed towards
the area and perhaps pushing towards the coast. The loss of
daytime heating could see them falling apart before they even
reach us, so have kept tonight dry for now. Highs in the upper
80s/low 90s with lows in the lower 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Moisture on the rise Sunday ahead of a cold front. Showers and
thunderstorms increase in the afternoon with better forcing
arriving. The forcing aloft peaks in the evening and overnight
hours with the surface front, but it might be chasing the
moisture. Even though the thermodynamics will be a bit muted
with the loss of daytime heating, there still appears to be some
decent shear and even better instability to play with, so
severe weather is potentially a concern during this time.
Multicell storms with isolated damaging winds are possible.

Front should be near the coast by Monday morning, slowly
pushing offshore throughout the day. Slight chance of showers
and storms possible near the coast in the afternoon, since the
front shouldn't be that far away (inland areas remain dry).

Highs Sunday in the lower 90s inland, upper 80s at the coast.
Cold front brings down the highs slightly on Monday, generally
in the upper 80s for most. Lows in the lower 70s Sunday night
dip down into the mid 60s Monday night.

Meanwhile, dangerous, life-threatening rip currents from
Ernesto will continue through this period. Please think twice
before visiting the beach. See the Tides/Coastal Flooding
section below for more details about the hazardous surf
conditions.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Trough associated with the previous front is slow to move out
of the area. The parent upper low in the Great Lakes region
slowly moves eastward before washing out in the broader flow.
Trough remains semi- stationary until a stronger upper low in
Quebec finally pushes it offshore by Wednesday night into
Thursday. At any rate, this really doesn't carry much influence
on the local weather. Surface high pressure to the north keeps
the area mostly dry through about Friday morning. Moisture
returns a bit more by Friday, creating a slight chance for
afternoon convection.

Rip current risk starts to decrease Tuesday, and gradually
improve throughout the week. The cool high pressure to the north
keeps temperatures below normal (!!!) throughout the period.
Highs each day in the low-to-mid 80s, and lows each night in the
low-to-mid 60s. It's enough of a tease for fall that perhaps
you open a container of pumpkin pie spice and smell it...

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Predominant VFR expected. Sea breeze should move through the
coastal terminals around 17-19Z but stronger SSW flow is
expected anyways through today. Recovering moisture could cause
some showers/storms to pop up during the afternoon and evening,
but confidence low on coverage so have only included VCSH/VCTS
for KILM/KLBT/KFLO. Mid-level clouds expected throughout the
day, possibly nearing MVFR in showers/storms. Tonight expected
to be mostly dry with low chances of patchy fog, low confidence
on impacts to terminals.

Extended Outlook...High pressure to move offshore this weekend,
returning moisture will lead to isolated showers and tstorms
across inland terminals Sat and all terminals Sun. CFP early
next week will result in occasional flight restrictions from
scattered convection. VFR with high pressure to dominate Tue
thru Wed.

&&

.MARINE...
Through Tonight...Long period swells from Ernesto linger
through the period with sub-SCA conditions but still rough seas
expected. This will be exacerbated by the outgoing tide
competing with the onshore swell, with isolated higher
waveheights possible where they clash. SSW winds will increase
to 10-15 kts in the afternoon with seas 3-5 ft.

Sunday through Wednesday...Southwesterly winds at 10-15 kts in
play through Monday evening, with a few gusts up to 25 kts
Sunday afternoon. Swells from Ernesto continue, with seas at the
coast getting as high as 4-5 ft Monday, with 6 ft waves spotted
20 nm offshore. Cold front moves through the area and pushes
offshore Monday night into Tuesday, causing winds to veer
westerly and then northerly by Tuesday morning. Swells gradually
start to decrease Monday, and continue to get better each day.
By Wednesday, look for northeasterly winds at 10-15 kts and seas
2-3 ft.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: Swells from Ernesto will continue to
impact all beaches throughout the weekend, which will create
dangerous surf and strong rip currents, especially for east and
southeast facing beaches. A High Surf Advisory is in effect
until 8 PM this evening for New Hanover and Pender County
beaches for forecasted breaking wave heights up to 6 feet.
Dangerous rip currents should continue into Monday, before
decreasing by Tuesday. Everyday thereafter should see a gradual
improvement.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
     High Surf Advisory until 8 PM EDT this evening for NCZ106-108.
     Coastal Flood Advisory from 6 PM this evening to midnight EDT
     tonight for NCZ107-109.
SC...High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
     056.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...VAO
NEAR TERM...LEW
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...LEW
MARINE...IGB/LEW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 17, 8:50 AM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
950 AM EDT Sat Aug 17 2024

NCZ107-109-181400-
Inland New Hanover-Inland Brunswick-
950 AM EDT Sat Aug 17 2024

...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor tidal flooding along the lower Cape Fear River is expected
during the evening high tide cycles through (at least) Monday. Minor
flooding on the New Hanover side of the river is possible during the
morning high tide cycles into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-181400-
Coastal Pender-Coastal New Hanover-
950 AM EDT Sat Aug 17 2024

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High rip current risk to continue through Monday due long period
swells generated by Tropical Cyclone Ernesto affecting the area
beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-181400-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
950 AM EDT Sat Aug 17 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High rip current risk to possibly last through Monday due long
period swells generated by Tropical Cyclone Ernesto affecting the
area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-SCZ017-023-024-032-033-039-055-058-059-181400-
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
950 AM EDT Sat Aug 17 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-181400-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
950 AM EDT Sat Aug 17 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory conditions are likely from late Sunday
afternoon into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
August 17, 9:00 AM EST to 4:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Wrightsville Beach Ocean Rescue performed 25 rip current rescues due to strong rip currents caused by Hurricane Ernesto.

Rip Current, Coastal Pender

When
August 17, 1:45 PM EST
Where
Coastal Pender forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

A 41 year old male drowned in a rip current in Surf City during the afternoon of the 17th attempting to rescue two children caught in a strong current caused by swells from Hurricane Ernesto.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Pender2024-08-1741MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195624, 1195625.